Saturday July 26th 2014

Can you get high on oxycodone?

Yes. You can get high on oxycodone.

Oxycodone is a narcotic medication found in a number of brand name drugs (oxycodone compared to OxyContin is almost the same thing). Oxycodone is habit forming. Doctors expect users to develop tolerance to oxycodone and experience withdrawal symptoms when they stop taking oxycodone. But is there a connection between getting high on oxycodone and addiction? Who is at risk? We review getting high on oxycodone and the risks of oxycodone addiction here. Your questions about oxycodone use are welcomed at the end.

Oxycodone chemistry and use

Oxycodone is an opiate pain killer used to treat moderate to severe pain. Oxycodone compared to hydrocodone provides similar pain relief, but oxycodone withdrawal is more severe.  So how does oxycodone work? Oxycodone alters the brain and nervous system’s response to pain. Because it acts on the brain, oxycodone can have a variety of side effects that impact various systems of the body, including the central nervous system.

Drugs that contain oxycodone

OxyContin, Dazidox, Endocodone, Oxceta, Oxyfast, Percolone, and Roxicodone are all brand names for oxycodone. Oxycodone is found mixed with acetaminophen in Endocet, Percocet, Rocicet, and Tylox. It’s combined with asprin in Endodan, Percodan, and Roxiprin. In Combuno, it’s mixed with ibuprofen.

Oxycodone and euphoria

Oxycodone creates a euphoric high because it affects the pleasure centers of the brain. Ordinarily, this high is strongest the first time someone uses oxycodone, and the effects diminish over time. People taking oxycodone for pain management may not experience feelings of euphoria at all. But the deep sense of well-being that oxycodone can trigger, combined with oxycodone’s addictive nature, causes people to abuse oxycodone, even if you start taking it as prescribed.

Oxycodone and central nervous system effects

Oxycodone is a central nervous system depressant. When used in normal doses, any of the follow side effects can occur:

  • dizziness and lightheadedness
  • headache
  • mood changes
  • weakness

Oxycodone can also cause some serious adverse effects related to the central nervous system, which include:

  • confusion
  • difficulty breathing
  • fainting
  • fast or slow heartbeat
  • hallucinations
  • slowed breathing
  • seizures

Mixing oxycodone with other substances

Oxycodone is often mixed with alcohol or other drugs to enhance drug effects. Mixing oxycodone is a dangerous practice. Central nervous system depressants like alcohol and anti-anxiety medications increase the risk of serious adverse effects or overdose. Mixing oxycodone and the wrong substances can easily land you in the ER.

Oxycodone high dangers

Oxycodone overdose is a very serious problem if you are using oxycodone to get high. Why? Because oxycodone is habit-forming and users build a tolerance to the medication over time. This can result in increased doses that can cause overdose on oxycodone, acetaminophen or ibuprofen. Overdose is an especially serious risk with acetaminophen, which can cause liver damage at even relatively low doses when not taken correctly.

Another risk of using oxycodone to get high is oxycodone addiction and withdrawal from the medication. If you stop taking oxycodone suddenly, the withdrawal can cause a variety of symptoms ranging from sleeplessness, to aches and pains, to mood swings. Although oxycodone withdrawal syndrome is not life threatening, symptoms can be very uncomfortable and difficult to manage. This is why doctors recommend users detox from oxycodone only under medical supervision.

Help for oxycodone abuse

If you think that you have a problem with oxycodone, you probably do. But if you’re addicted to oxycodone, you have nothing to be ashamed of – narcotic addiction is a common problem and there are resources to help. Firstly, your doctor can give you medical advice on weaning yourself from oxycodone if you’re physically dependent on it. Sometimes, medical treatments are available to help treat opiate addiction. Your doctor can also direct you to support groups and refer you for therapy to help you overcome oxycodone addiction.

There are also steps you can take to help yourself get off oxycodone for good. Surround yourself with a supportive community of family and friends. Avoid people, places, and situations that will tempt you to abuse oxycodone. Making a few simple changes in your life can sometimes be the difference between relapse and staying sober.

Getting high oxycodone questions

Do you still have questions about getting high on oxycodone? Please ask them here. We will do our best to provide you with a personal and prompt response ASAP.

Reference Sources: PubMed Health: Oxycodone
MedLine Plus: Hydrocodone/oxycodone overdose
DEA Office of Diversion Control: Oxycodone 

Photo credit: alvaro tapia hidalgo

Leave a Reply

5 Responses to “Can you get high on oxycodone?
Rudy
3:07 pm January 1st, 2013

If you were taking three tablets per week for recreation and stress relief of Oxycodone APAP5/325 would that create an additction and could you withdraw cold turkey effectively at home?

12:01 pm January 2nd, 2013

Hi Rudy. Hmmm. You’re asking whether or not after irregular use of oxycodone you can be physically dependent. I’m not really sure, as physical dependence is usually based on daily use but is subject to personal variables. If you can go 3-5 days without oxycodone and no side effects, you are unlikely to be physically dependent. However, to be sure, you may want to consult a detox clinic and ask them the same question and possibly withdraw in a residential or (at least) an outpatient basis to get the best medical care possible.

mike
12:36 am March 4th, 2013

their is an epidemic in our school system with heroin. I was told by local police its cause kids cant pay for the oxy. and that heroin is cheaper . what should i look for if my kids were to try Oxy? what does it do to them and there eyes ? attitudes and demeanor

3:17 pm March 4th, 2013

Hi Mike. There is really one certain way to know if your kid is doing drugs or not: drug test him/her. You can drug test your kids for extended opioids (with their permission) to be sure. More on this topic here:

http://drug.addictionblog.org/signs-my-kid-is-on-drugs/
http://alcohol.addictionblog.org/can-i-drug-test-my-child-or-teen/

Jason
12:37 am March 20th, 2013

I have had severe crohn’s disease for the past 5 years. I am in the process of weaning off. My hospital pain management doctor had me on 40mg for 5 years. March 7th through the 15th I was in the hospital. The pain management doctor decided to take me off of percocet. On the first day, he dropped me down to 3 pills/ 10mg a day. I was restless that night and had bad cravings for it, so he added more medicines to counteract with percocet. It did help to a degree by easing the side effects. On the second day, he had me on 5/325mg 4 pills a day for week 1, 3 pills a day for week 2, 2 pills a day or week 3 and 1 pill a day for week 4 and then stop. I am currently on the 3 pills a day for week 2. I am also taking cymbalta, neuontin, seroquel,. I am on a couple of other meds for crohn’s only. I have not experienced any problems since that night in the hospital when I was feeling restless, anxious and some cravings. I was constantly reminded by the nurses that your mind is telling you that you need this medicine. I do not drink, smoke or do any other drugs at all, and I MEAN IT. I have to go see the surgeons at John Hopkins in early May. The only thing the was scary to me was the fact that since I am being taken down by one pill a week, I don’t have anything to compare it to. YOU CAN DO THIS. DO NOT LET YOUR MIND CONTROL YOU. The pain management doctor and the nurses that I had in the hospital I had were right. It took me a while to fully grasp the what was happening and it’s easy to tell a patient who is being weaned off this terrible drug that everything will be o.k, but the patient is in a state of panic. That was the hardest thing for me to not think about, and I had help. You can do it! To those that read my post, Thank You and God Bless.

Leave a Reply